Archiv der Mathematik

, Volume 102, Issue 5, pp 459–468 | Cite as

Subharmonic solutions of the forced pendulum equation: a symplectic approach

  • A. Boscaggin
  • R. Ortega
  • F. Zanolin


Using the Poincaré–Birkhoff fixed point theorem, we prove that for every β > 0 and for a large (both in the sense of prevalence and of category) set of continuous and T-periodic functions \({f: \mathbb{R} \to \mathbb{R}}\) with \({\int_0^T f(t)\,dt = 0}\), the forced pendulum equation
$$x'' + \beta \sin x = f(t) $$
has a subharmonic solution of order k for every large integer number k. This improves the well known result obtained with variational methods, where the existence when k is a (large) prime number is ensured.

Mathematics Subject Classification (2010)

Primary 34C25 


Subharmonic solutions Pendulum equation Poincaré–Birkhoff theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bellazzini J., Benci V.: Ghimenti M., Periodic orbits of a one-dimensional non-autonomous Hamiltonian system, J. Differential Equations 230, 275–294 (2006)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    A. Boscaggin and F. Zanolin, Subharmonic solutions for nonlinear second order equations in presence of lower and upper solutions, Discrete Contin. Dyn. Syst. 33 (2013), 89–110.Google Scholar
  3. 3.
    E. Bosetto, E. Serra, and S. Terracini, Density of chaotic dynamics in periodically forced pendulum-type equations, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 12 (2001), 107–113.Google Scholar
  4. 4.
    A. Fonda and M. Willem, Subharmonic oscillations of forced pendulum-type equations, J. Differential Equations 81 (1989), 215–220.Google Scholar
  5. 5.
    J. Franks, Generalizations of the Poincaré-Birkhoff theorem, Ann. of Math. (2) 128 (1988), 139–151.Google Scholar
  6. 6.
    W. Magnus and S. Winkler, Hill’s Equation, Dover, New York, 1979.Google Scholar
  7. 7.
    A. Margheri, C. Rebelo, and P.J. Torres, On the use of Morse index and rotation numbers for multiplicity results of resonant BVPs, J. Math. Anal. Appl. 413 (2014), 660–667.Google Scholar
  8. 8.
    A. Margheri, C. Rebelo, and F. Zanolin, Maslov index, Poincaré-Birkhoff theorem and periodic solutions of asymptotically linear planar Hamiltonian systems, J. Differential Equations 183 (2002), 342–367.Google Scholar
  9. 9.
    S. Marò, Periodic solutions of a forced relativistic pendulum via twist dynamics, Topol. Methods Nonlinear Anal. 42 (2013), 51–75.Google Scholar
  10. 10.
    P. Martínez-Amores et al., Generic results for the existence of nondegenerate periodic solutions of some differential systems with periodic nonlinearities, J. Differential Equations 91 (1991), 138–148.Google Scholar
  11. 11.
    J. Mawhin and M. Willem, Multiple solutions of the periodic boundary value problem for some forced pendulum-type equations, J. Differential Equations 52 (1984), 264–287.Google Scholar
  12. 12.
    J. Moser, An example of a Schroedinger equation with almost periodic potential and nowhere dense spectrum, Comment. Math. Helv. 56 (1981), 198–224.Google Scholar
  13. 13.
    J. Moser, Selected Chapters in the Calculus of Variations, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2003.Google Scholar
  14. 14.
    V.V. Nemytskii and V.V. Stepanov, Qualitative Theory of Differential Equations, Princeton Mathematical Series 22, Princeton University Press, Princeton, N.J., 1960.Google Scholar
  15. 15.
    Ortega R.: Prevalence of non-degenerate periodic solutions in the forced pendulum equation. Adv. Nonlinear Stud. 13, 219–229 (2013)MATHMathSciNetGoogle Scholar
  16. 16.
    Ortega R.: Stable periodic solutions in the forced pendulum equation. Regular and Chaotic Dynamics 18, 585–599 (2013)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    W. Ott and J.A. Yorke, Prevalence, Bull. Amer. Math. Soc. 42 (2005), 263–290.Google Scholar
  18. 18.
    Serra E., Tarallo M., Terracini S.: On the structure of the solution set of forced pendulum-type equations. J. Differential Equations 131, 189–208 (1996)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Dipartimento di Matematica e ApplicazioniUniversità di Milano BicoccaMilanoItaly
  2. 2.Departamento de Matemática AplicadaUniversidad de GranadaGranadaSpain
  3. 3.Dipartimento di Matematica e InformaticaUniversità di UdineUdineItaly

Personalised recommendations